Prescription stimulants are used to treat attention deficit hyperactivity disorder (ADHD) and other behavioral disorders. They have been shown to decrease appetite and the amount of food used by those who take them regularly as prescribed. This can lead to weight loss and decreased nutritional health. There is a link between ADHD and obesity, so the decrease in appetite and weight loss that can occur when using a stimulant may be helpful to some. However, teen prescription drug abuse of stimulants may lead to unhealthy weight loss.
Appetite Changes from Adolescent Use of Prescription Stimulants
Stimulants are thought to decrease appetite by raising the level of chemicals connected with reward and feeling good, thereby decreasing the desire to feel good by eating. This leads to decreased appetite, which can reduce the amount of food ingested.
Children who are prescribed Adderall or Ritalin are typically prescribed these medications for ADHD, but often experience weight loss after starting treatment with this prescription stimulant. This typically resolves after a few weeks, and weight loss is less likely to continue beyond this initial period. Other prescription stimulants, such as Vyvanse, Dexedrine, and Desoxyn may be specifically prescribed for weight loss or to reduce harmful eating behaviors.
Commonly Abused Prescription Stimulants
Stimulants may be among some of the common drugs used by teens. Stimulants can create a high and may be used to increase energy and focus. Some teens or young adults may even misuse stimulants to increase academic focus or athletic performance.
Additionally, the two most commonly abused prescription stimulants are Adderall and Ritalin. The reason that these particular stimulants are more commonly misused is that they are more commonly prescribed, and therefore more available.
Signs of Teenagers Using Prescription Stimulant Drugs
Prescription stimulants will cause physical and behavioral side effects that may be noticeable. Parents who suspect their teenager is misusing stimulants may be able to get a better idea of their teen’s drug use by paying attention to these signs. Signs of prescription stimulant abuse include:
- Decreased appetite
- Dilated pupils
- Angry or aggressive outbursts
- Mood swings
- Changes in behavior
- Rapid heart rate
- Elevated blood pressure
- Racing or disorganized thoughts
- Increased anxiety or nervousness
While having one or more of these symptoms does not necessarily mean that your teen has been using stimulants, someone who has more than three of these symptoms is likely to be using stimulants. If someone has one or more of these symptoms and denies using stimulants, they should be evaluated as soon as possible by a healthcare professional to ensure that they do not have a medical problem that has been mistaken for stimulant use.
If your teen has been misusing prescription stimulants, then you should have them evaluated and treated by a doctor as soon as possible. Next Generation Village has a strong record of helping teens who are addicted to stimulants to achieve and maintain lasting sobriety. Reach out to one of our understanding team members to learn how your teen’s path to recovery can begin today.Medical Disclaimer: Next Generation Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.